Drought, Vilas
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Severe drought (D2) conditions that developed across northern Wisconsin in April continued throughout the month of May. Another month of below normal precipitation caused extreme drought (D3) conditions to develop across parts of Florence County during the latter half of the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe drought (D2) conditions that developed across northern Wisconsin in April continued throughout the month of May. Another month of below normal precipitation caused extreme drought (D3) conditions to develop across parts of Florence County during the latter half of the month. The extreme drought (D3) expanded to cover all of Florence County, most of Forest County and a small part of southeast Oneida County by the end of the month. May rainfall was 2.54 inches below normal at Eagle River (Vilas Co.), 1.92 inches below normal at Rhinelander (Oneida Co.) and 1.76 inches below normal at Laona (Forest Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 30, 1:39 PM CST, 10 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 239 PM CDT FRI APR 30 2010 .SHORT TERM...TONIGHT/SATURDAY. STORMS ORGANIZED ALONG AND NEAR THE FRONTAL BOUNDARY WORKING TOWARD THE AREA LATE TODAY. SVR CONVECTION DEVELOPING ON NOSE OF H8 MOISTURE WITH SURFACE DEWPOINTS INCREASING IN THE SLY FLOW OVER THE AREA. ONGOING SEVERE AND TOR WATCHES ISSUED EARLIER AND MAINLY ISSUED WITH RESPECT TO SHEARED ENVIRONMENT...UPPER JET OVER THE REGION AND CLEAR SKIES OVER THE REGION. DID ADD A DIMINISHING TREND TO THE FORECAST LATER TONIGHT OVER FAR WESTERN AREAS. EXPECT THE PCPN TO BE SCOURED OUT BY SAT MORNING FOLLOWED BY A BREEZY OR WINDY DAY. EXPECT DECREASING CLOUDS WITH TEMPS RISING TO NEAR NORMAL LEVELS. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY. A COUPLE OF PCPN CHCS DURING THIS PERIOD. FIRST IS DURING THE PERIOD SATURDAY NIGHT INTO SUNDAY AS A SURFACE WAVE RIDES ALONG THE FRONTAL BOUNDARY AND INCREASING BAROCLINIC ZONE. HOWEVER OF MORE IMPORTANCE IS THE UPPER COUPLET JET REGION SO WILL INCREASE POPS DURING THIS PERIOD. NAM AND GFS MORE HAVE BECOME MORE AGGRESSIVE WITH THIS FEATURE. FOR THE MONDAY INTO TUESDAY PERIOD..MODELS HAVE BEEN CONSISTENT WITH SLIDING ANOTHER COOL FRONT OVER THE GREAT LAKES REGION FROM THE UPPER LOW DRIFTING OVER THE NORTHERN GREAT LAKES. TIMING IS OF ISSUE BUT APPEARS WEAK. BETTER AGREEMENT WITH A MORE SIG COOL FRONT SLIDING OVER THE AREA AROUND TUESDAY AS THE UPPER JET SAG SOUTH INTO THE REGION. ADDED TSRA TO THE FORECAST FOR THE MENTIONED DYNAMICS. GLANCE AT THE ECMWF SLOWS THIS FRONT DOWN AND ANTICIPATE LATER SHIFTS WILL NEED TO ADJUST THE TIMING OF THIS FEATURE THIS WEEKEND. FLOW BECOMES MORE ZONAL AS THE UPPER SYSTEM DEPARTS TO THE NORTHEAST AND THE SURFACE HIGH BUILDS IN. SOME DIFFERENCE WITH THE MDM RANGE PROGS WITH ANOTHER S/W PASSING OVER LATE NEXT WEEK. THE THE 12Z ECMWF CONSIDERABLY BACKED OFF FROM THE MORE WET 00Z ECMWF SOLUTION FOR THAT PERIOD. && .AVIATION...WIDEPSPREAD CONVECTION WILL AFFECT THE AREA THIS AFTERNOON INTO THIS EVENING BEFORE DIMINISHING LATER TONIGHT FROM WEST TO EAST. WIND GUSTS TO 30 KNOTS POSSIBLE ON SATURDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && RE/TH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 139 PM CDT FRI APR 30 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011845- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 139 PM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF CENTRAL... NORTH CENTRAL AND NORTHEAST WISCONSIN FOR THE REMAINDER OF THE AFTERNOON AND EARLY THIS EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. A TORNADO IS ALSO POSSIBLE. SEVERE THUNDERSTORM AND TORNADO WATCHES ARE IN EFFECT FOR MOST OF NORTH CENTRAL AND NORTHEAST WISCONSIN THROUGH EARLY THIS EVENING. GUSTY SOUTHERLY WINDS ARE EXPECTED THIS AFTERNOON ACROSS NORTHEAST WISCONSIN NOT ASSOCIATED WITH THE THUNDERSTORM ACTIVITY. WINDS COULD GUST TO 40 MPH AT A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-011845- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 139 PM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT...FOR STRONG SOUTHEAST TO SOUTH WINDS AND HIGH WAVES. THUNDERSTORMS WITH STRONG WINDS WILL POSE A THREAT TO BOATERS LATE THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG SOUTHWEST WINDS AND HIGH WAVES WILL CREATE PROLONGED CONDITIONS HAZARDOUS TO SMALL CRAFT THROUGH SATURDAY EVENING. ECKBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 800 PM CDT FRI APR 30 2010 WIZ037-038-045-048-049-010200- CALUMET-OUTAGAMIE-WAUPACA-WAUSHARA-WINNEBAGO- 800 PM CDT FRI APR 30 2010 ...STRONG STORMS CONTINUE TO AFFECT WINNEBAGO COUNTY... AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTH OF LARSEN TO NEAR RUSH LAKE. THE STORMS WERE MOVING NORTHEAST AT 50 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. EB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 800 PM CDT FRI APR 30 2010 WIZ022-040-050-010200- DOOR-KEWAUNEE-MANITOWOC- 800 PM CDT FRI APR 30 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF MANITOWOC TO 16 MILES SOUTHEAST OF MANITOWOC...MOVING NORTHEAST AT 50 MPH. WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... TWO CREEKS BY 815 PM CDT... KEWAUNEE BY 825 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TH
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234662, 234664, 234666, 234667.